Nebraska, 2018

Hail in Nebraska, August 6, 2018

August 6, 2018 · NWS CYS · 7 events in 3 counties and zones

Thunderstorms produced very large hail across portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced very large hail across portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 6, 2:06 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
306 PM MDT Mon Aug 6 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 255PM MDT Mon Aug 6 2018

Another active afternoon today with strong to severe thunderstorms
developing over far southeast Wyoming. A Severe Thunderstorm Watch
is in effect for extreme southeast Wyoming and the southern
Nebraska panhandle until 9 PM late this evening. One of these
thunderstorms, which went over western and southern Cheyenne,
produced up to golf ball sized hail as it moved south into
Colorado. Expect a few more strong to severe thunderstorms to form
in and near the Watch area this afternoon through this evening.
Hail will be the primary threat with these thunderstorms with some
localized flash flooding and strong winds. Active should push
southeast of the area by 9 or 10 pm.

Similar conditions are expected on Tuesday, although there will be
somewhat less of a severe weather threat with long/narrow CAPE on
model soundings. A few thunderstorms may become strong, but should
be rather isolated and occur later in the day. Models show some
drier air moving into the area for Wednesday which will limit
thunderstorm coverage to isolated, and mainly over southeast
Wyoming.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 143 PM MDT Mon Aug 6 2018

Fire Weather concerns are expected to be low through this weekend.
Showers and thunderstorms will continue for mostly southeast Wyoming
through Wednesday of this week. Warmer and drier conditions are
expected by the end of the week and into the weekend, but wind
should remain light over the next 7 days. Daytime minimum relative
humidities will lower to around 15 to 20 percent, each day, west
of Interstate 25 but light winds should keep concerns minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 6, 1:45 PM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Severe Thunderstorm Watch is in effect for far southeast Wyoming
and the southern Nebraska panhandle until 900 PM MDT. Scattered
showers and thunderstorms are expected to continue into this
evening. A few storms may be strong to severe, mainly along and east
of the Laramie Range. Large hail and damaging winds will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will continue Tuesday and Wednesday, especially over
southeast Wyoming and the southern Nebraska panhandle.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 1:48 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             4 S CHEYENNE            41.09N 104.79W
08/06/2018  E1.75 INCH       LARAMIE            WY   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN ORCHARD VALLEY, CHEYENNE.

&&

WORLEY
Special weather statement, Aug 6, 1:49 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
249 PM MDT MON AUG 6 2018

WYZ117-062130-
South Laramie Range Foothills WY-
249 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 9 miles southwest of Cheyenne, moving southeast at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Laramie County.

This includes Interstate 25 in Wyoming between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4108 10492 4102 10472 4100 10474 4099 10485
      4100 10497
TIME...MOT...LOC 2049Z 303DEG 14KT 4103 10489

Cox
Local storm report, Aug 6, 1:53 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  M1.00 INCH       LARAMIE            WY   PUBLIC

&&

WORLEY
Local storm report, Aug 6, 2:25 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             2 S CHEYENNE            41.12N 104.79W
08/06/2018  E2.00 INCH       LARAMIE            WY   PUBLIC

            THIS WAS REPORTED WILLOW POND COUNTRY HOMES.

&&

DDEAL
Special weather statement, Aug 6, 2:40 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
340 PM MDT MON AUG 6 2018

NEZ003-062230-
Box Butte NE-
340 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL
430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hemingford, or 17 miles northwest of Alliance, moving southeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Berea and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4201 10279 4201 10288 4222 10329 4238 10316
      4222 10274 4210 10274 4209 10272
TIME...MOT...LOC 2140Z 302DEG 21KT 4226 10314

Braun
Special weather statement, Aug 6, 2:42 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT MON AUG 6 2018

WYZ117-118-062230-
Central Laramie County WY-South Laramie Range Foothills WY-
342 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Natural Fort, or 11 miles southwest of Cheyenne,
moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cheyenne, South Greeley, South Greeley High and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 8.
 Interstate 80 in Wyoming between mile markers 351 and 353.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4100 10509 4111 10502 4110 10456 4100 10454
TIME...MOT...LOC 2142Z 281DEG 17KT 4106 10497

Cox

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Box Butte

When
August 6, 2:55 PM MST to 2:57 PM MST
Where
Box Butte County, Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Quarter size hail was observed at Alliance.

Hail, Box Butte

When
August 6, 2:55 PM MST
Where
Box Butte County, Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Hail, Morrill

When
August 6, 3:27 PM MST to 3:30 PM MST
Where
Morrill County, 7 mi NE of Angora
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.922, -103.034

Tennis ball size hail was observed northeast of Angora.

Hail, Morrill

When
August 6, 3:27 PM MST
Where
Morrill County, 0.69 mi N of Bonner
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.950, -103.020

Several vehicles were reported to have their windows smashed in by the hail.

Hail, Morrill

When
August 6, 3:30 PM MST to 3:33 PM MST
Where
Morrill County, 8 mi NE of Angora
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
41.932, -103.020

Hail slightly larger than baseballs was observed on US Highway 385 near mile post 95.

Hail, Sioux

When
August 6, 3:46 PM MST to 3:48 PM MST
Where
Sioux County, 6.24 mi N of Agate
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
42.510, -103.780

Tennis ball size hail was observed north of Agate.

Hail, Sioux

When
August 6, 3:46 PM MST
Where
Sioux County, 6.24 mi N of Agate
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
42.510, -103.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778261, 786045, 778262, 786046, 778264, 778263, 786047.